Friday , June 5 2020

Internal bleeding post-heart attack might be sign of cancer


Payeer

Internal bleeding during the first 6 months after being discharged from hospital for a heart attack treatment might indicate the development of cancer in the body, a new study has found.

The findings of this study were presented at ESC Congress 2019.

“Patients should seek medical advice if they experience bleeding after discharge for a heart attack,” said study author Isabel Munoz Pousa of Alvaro Cunqueiro Hospital, Pontevedra, Spain.

“Particularly if the bleeding is of gastrointestinal, pulmonary or genitourinary origin, without any obvious reason, and occurs in the first six months. If the cause is cancer, early detection can improve prognosis,” suggested Pousa.

Following discharge for acute coronary syndrome (heart attack or unstable angina), patients are typically treated with dual antiplatelet therapy for around one year.

This treatment inhibits the formation of blood clots but raises the risk of bleeding.

Researchers for the study retrospectively reviewed the hospital records of 3,644 acute coronary syndrome patients discharged with dual antiplatelet therapy from Alvaro Cunqueiro Hospital.

Patients were followed-up for a median of 56.2 months for bleeding events and cancer. The researchers analysed associations between bleeding and the absolute risk of a new cancer diagnosis.

Bleeding occurred in 1,215 patients (33 per cent) during follow-up and 227 patients (6 per cent) had a new diagnosis of cancer.

After adjustment for factors known to influence bleeding or cancer, post-discharge bleeding was associated with a threefold higher risk of a new cancer diagnosis.

The median time from bleeding to cancer was 4.6 months. The link with cancer increased as the severity of bleeding worsened.

Spontaneous bleeding with no apparent cause was linked with four times higher risk of cancer diagnosis while there was no relation with bleeding due to trauma such as injury or bladder catheterisation.

Regarding the location, blood in the faeces was associated with a nearly fourfold risk of cancer diagnosis, while coughing up blood or blood in the urine were linked with four and eight-times greater risks, respectively.

There was a relationship between bleeding and cancer regardless of whether patients were still on dual antiplatelet therapy or not.

Munoz Pousa said, “Most of the bleeding episodes in the study were mild. The bleeding events more strongly related with a new cancer diagnosis were severe haemorrhages of unknown cause requiring surgery – for example, digestive bleeding needing endoscopic treatment.”

“We found a higher incidence of cancer in the first six months after discharge regardless of whether patients were taking dual antiplatelet therapy or not,” the doctor added.

Published: September 1, 2019 10:35 am

Brave Browser

Read More

About admin

Check Also

Fire breaks out at warehouse in Abu Dhabi

Like Our Facebook Page For Latest News Abu Dhabi: A fire broke out in a …

Leave a Reply

Your email address will not be published. Required fields are marked *